Alert archive / Massachusetts / Small Craft Advisories in 2018

Small Craft Advisory 159, NWS Boston/Norton, MA

December 4, 2018

NWS Boston/Norton, MA issued this small craft advisory at Dec 4, 2018, 10:06 PM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2018, 10:06 PM EST (03:06 UTC)
Expired
Dec 5, 2018, 2:00 AM EST
In force
4 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

335 
WHUS71 KBOX 050306
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1006 PM EST Tue Dec 4 2018

ANZ250-050700-
/O.EXP.KBOX.SC.Y.0157.000000T0000Z-181205T0300Z/
/O.NEW.KBOX.SC.Y.0159.181205T0306Z-181205T0700Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
1006 PM EST Tue Dec 4 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EST WEDNESDAY...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 2 AM EST Wednesday.

* WINDS AND SEAS...North winds 10 to 15 kt with gusts up to 25 
  kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ251-050415-
/O.EXP.KBOX.SC.Y.0157.000000T0000Z-181205T0300Z/
Massachusetts Bay and Ipswich Bay-
1006 PM EST Tue Dec 4 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and seas have diminished below small craft levels.

$$

ANZ254-255-051000-
/O.EXT.KBOX.SC.Y.0157.000000T0000Z-181205T1000Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
1006 PM EST Tue Dec 4 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EST WEDNESDAY...

* WINDS AND SEAS...North winds 10 to 15 kt with gusts up to 25 
  kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 4, 6:55 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Dec 4, 6:55 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
655 PM EST Tue Dec 4 2018

.SYNOPSIS...

Dry, cold conditions continue into next week. Particularly
Friday night into Saturday, when temperatures will be the
coldest. Odds favor a potential storm early next week missing
us or delivering just a glancing blow, but it is too early to
rule out a higher impact.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

7 pm update...

Minor changes to account for the latest trends. Otherwise the
forecast remains on track.

Previous discussion...

Rather quiet weather expected tonight. A high pressure will remain
centered to our west, maintaining at least a light northwest to
north wind. Clearing skies this afternoon will set the stage for
a decent radiational cooling night, especially within the valleys
across the interior. Well below normal temperatures expected.

Clouds will tend to linger a bit more across the outer Cape and
Nantucket, particularly as winds shift more from the north. While
cannot completely dismiss the idea of an ocean-effect flurry or
two, thinking this is a very low risk.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...

High pressure takes more control of our weather as the center moves
into northern New England. This will maintain a flow of colder air
into our region, with either a north or northeast wind. The position
of this high pressure will be just close enough to steer a low pressure
well to our south. Winds should turn a bit more westerly Wednesday
night as another high pressure approaches from our SW.

There remains the possibility of a few ocean-effect flurries or
sprinkles. Subsidence inversion is still rather low and the low level
lapse rates are not quite ideal. Have a low risk for precipitation
across SE MA, but thinking much of our region will remain dry through
Wednesday night.

Temperatures remain well below normal.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

*/ Highlights...

 - Cold, dry conditions for the foreseeable future
 - Watching the storm track to our S, especially for early next week
 - Perhaps mild, wet conditions into mid-December

*/ Overview...

Quiet, dry, cold. N Canadian polar low and sub-tropical Pacific jet
contributing to N/NE Pacific low pressure. +EPO signals promoting an
anti-cyclonic wave break into N America, anomalous H85-2 westerlies
per evolving +ENSO with warmer than average SST, phase 2-3 towards 4
MJO, seeing promotion of highly anomalous +H85 temperatures surging
into Canada, evolving downstream, echoing into the stratosphere. At
and ahead of which, W CONUS split flow regime of downsheared Arctic
air meeting up with a progressive, open sub-tropical Pacific jet. E
CONUS confluence, we are seeing a period of dry weather as the storm
track is pushed S, a typical setup for an El Nino winter. Over time
the Rossby wave train shifts downstream as the +EPO weakens allowing
a more W-E onshore H3 Pacific jet. Surges of dry, Arctic cold with
sweeping Arctic fronts with mainly dry passages, possible showery
weather through the weekend into early next week, then perhaps by
mid-December, +H85 temperature anomalies having shifted towards E
Canada, we'll see a return of milder and wetter conditions as echoed
by CPC 8-14 day outlooks. But how long? If the +ENSO strengthens and
recurrences of +EPO emerge as signaled by ensembles, we could see a
similar upcoming pattern emerge from time to time, a continuous eye
to our S with the preferred sub-tropical storm track as N Arctic air
surges S. CPC 1 to 3 month outlooks with corroborating signals.

*/ Discussion...

Arctic front with continental polar airmass sweeping Friday morning,
some snow shower weather possible, the lake effect machine ongoing.
A secondary surge over the weekend beneath confluent flow, the main
storm track looks to remain S echoed by ensemble means and low track
positioning from ensemble members. Concerning a possible early week
storm system, there are likely going to be wobbles in the track for
the foreseeable future associated with model error out with time. An
eye on things but just too early to say anything with certainty. Of
greater certainty is the prolonged cold, dry conditions with little
to none in the way of threats / impacts associated with targets of
opportunity.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...High confidence.

Tonight...
VFR, but some marginal MVFR CIGs may impact the Cape / ACK
toward morning. N-NW winds gusting to 20-25 kt early tonight
across the outer Cape, then diminishing.

Wednesday...
Mainly VFR. May see MVFR CIGS move in across Cape Cod and the
islands along with a few flurries/light snow showers late.

Wednesday Night...
VFR most locations. Greater confidence in MVFR CIGs across the
Cape and Islands.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF

Outlook /Thursday through Sunday/...

Thursday: VFR. Breezy.

Thursday Night: VFR. Breezy. Slight chance SHSN.

Friday through Sunday: VFR. Breezy.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...High confidence.

Small Craft Advisories to conclude as winds diminish and seas
dampen. Rather tranquil conditions to persist through Wednesday
night. Good visibility. Low risk of a stray snow shower east of
the outer Cape tonight into Wednesday morning. Still thinking
about ending times for Small Craft Advisories for this evening.

Outlook /Thursday through Sunday/...

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft.

Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Local rough seas. Slight chance of rain
showers, slight chance of snow showers.

Friday: Strong winds with gusts up to 30 kt. Local rough seas.

Friday Night through Saturday: Low risk for Small Craft
Advisory winds with gusts up to 25 kt. Areas of seas
approaching 5 ft.

Saturday Night through Sunday: Low risk for Small Craft
Advisory winds with gusts up to 25 kt. Seas locally approaching
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for ANZ230-
     231-256.
     Small Craft Advisory until 10 PM EST this evening for ANZ250-
     251.
     Small Craft Advisory until 4 AM EST Wednesday for ANZ254-255.

&&

SYNOPSIS...Belk/Sipprell
NEAR TERM...Belk/Sipprell
SHORT TERM...Belk
LONG TERM...Sipprell
AVIATION...Belk/Sipprell
MARINE...Belk/Sipprell
Hazardous weather outlook, Dec 4, 2:58 PM EST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
258 PM EST Tue Dec 4 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-052000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
258 PM EST Tue Dec 4 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-052000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
258 PM EST Tue Dec 4 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 1:59 PM ESTSmall Craft AdvisoryBOX4 days

Nearby

Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.